Alert archive / Kansas / Wind Chill Warnings in 2019

Wind Chill Warning 1, NWS Topeka, KS

January 29, 2019Brown County, Nemaha County, Kansas

NWS Topeka, KS issued this wind chill warning at Jan 29, 2019, 12:11 PM CST for Brown County, Nemaha County, Kansas. It took effect at Jan 29, 2019, 9:00 PM CST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2019, 12:11 PM CST (18:11 UTC)
In effect from
Jan 29, 2019, 9:00 PM CST
Expired
Jan 30, 2019, 11:53 AM CST
In force
15 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 6.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WWUS43 KTOP 291811
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
1211 PM CST Tue Jan 29 2019

KSZ011-012-301100-
/O.UPG.KTOP.WC.Y.0002.190130T0300Z-190130T1800Z/
/O.NEW.KTOP.WC.W.0001.190130T0300Z-190130T1800Z/
Nemaha-Brown-
Including the cities of Sabetha, Seneca, Hiawatha, and Horton
1211 PM CST Tue Jan 29 2019

...WIND CHILL WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST WEDNESDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as 
  low as 25 below zero to 27 below zero expected.

* WHERE...Nemaha and Brown Counties.

* WHEN...From 9 PM this evening to noon CST Wednesday.

* ADDITIONAL DETAILS...The cold wind chills could cause frostbite
  on exposed skin in a short amount of time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken. 

&&

$$

KSZ008>010-021>024-026-038>040-054>056-058-059-301100-
/O.CON.KTOP.WC.Y.0002.190130T0300Z-190130T1800Z/
Republic-Washington-Marshall-Clay-Riley-Pottawatomie-Jackson-
Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Clay Center,
Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, 
Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge,
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
1211 PM CST Tue Jan 29 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO NOON CST WEDNESDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills of 
  15 below zero to as low as 25 below zero expected.

* WHERE...Portions of east central, north central and northeast 
  Kansas.

* WHEN...From 9 PM this evening to noon CST Wednesday.

* ADDITIONAL DETAILS...The cold wind chills could cause frostbite
  on exposed skin in a short amount of time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chills. This will result in
frost bite and lead to hypothermia if precautions are not taken.
If you must venture outdoors, make sure you wear a hat and
gloves.

&&

$$

Cohen/Drake/Woynick
2 follow-up statements
422 
WWUS43 KTOP 300937
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
337 AM CST Wed Jan 30 2019


KSZ011-012-301830-
/O.NEW.KTOP.WC.Y.0003.190131T0300Z-190131T1500Z/
/O.CON.KTOP.WC.W.0001.000000T0000Z-190130T1800Z/
Nemaha-Brown-
Including the cities of Sabetha, Seneca, Hiawatha, and Horton
337 AM CST Wed Jan 30 2019

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST THURSDAY...

* WHAT...Dangerously cold wind chills expected through this
  morning with wind chills as low as 25 below zero to 27 below
  zero. Tonight into Thursday morning, wind chills as low as 15 
  below zero to 17 below zero expected.

* WHERE...Nemaha and Brown Counties.

* WHEN...The Wind Chill Warning is in effect until noon CST today.
  The Wind Chill Advisory is in effect from 9 PM this evening to 
  9 AM CST Thursday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken. 

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

KSZ008>010-021>024-026-038>040-054>056-058-059-301800-
/O.CON.KTOP.WC.Y.0002.000000T0000Z-190130T1800Z/
Republic-Washington-Marshall-Clay-Riley-Pottawatomie-Jackson-
Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Clay Center,
Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, 
Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge,
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
337 AM CST Wed Jan 30 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. Wind chills of 
  15 below zero to as low as 25 below zero expected.

* WHERE...Portions of east central, north central and northeast 
  Kansas.

* WHEN...Until noon CST today.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$
125 
WWUS43 KTOP 301753
WSWTOP

URGENT - WINTER WEATHER MESSAGE
National Weather Service Topeka KS
1153 AM CST Wed Jan 30 2019

KSZ011-012-310200-
/O.CAN.KTOP.WC.W.0001.000000T0000Z-190130T1800Z/
/O.CON.KTOP.WC.Y.0003.190131T0300Z-190131T1500Z/
Nemaha-Brown-
Including the cities of Sabetha, Seneca, Hiawatha, and Horton
1153 AM CST Wed Jan 30 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM CST THURSDAY...
...WIND CHILL WARNING IS CANCELLED...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  20 below zero expected.

* WHERE...Nemaha and Brown Counties.

* WHEN...From 9 PM this evening to 9 AM CST Thursday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

KSZ008>010-021>024-026-038>040-054>056-058-059-301900-
/O.CAN.KTOP.WC.Y.0002.000000T0000Z-190130T1800Z/
Republic-Washington-Marshall-Clay-Riley-Pottawatomie-Jackson-
Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Clay Center,
Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, 
Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge,
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
1153 AM CST Wed Jan 30 2019

...WIND CHILL ADVISORY IS CANCELLED...

Wind chill temperatures have risen above advisory levels and will
continue to rise through the afternoon. Therefore the wind chill
advisory has been cancelled. 

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind chill warning went out at Jan 29, 5:25 AM CST, 6 hours 46 minutes earlier.

Area forecast discussion, Jan 29, 5:25 AM CST, 6 hours 46 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
525 AM CST Tue Jan 29 2019

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 348 AM CST Tue Jan 29 2019

The deep mid-level trough remained anchored across the eastern two-
thirds of the CONUS, keeping the region under northwesterly flow
aloft.  Models continue to highlight a weak disturbance within the
mid-level flow diving southeastward into northeast KS this morning.
At the surface, an area of surface low pressure was shifting
southward toward the CWA, with the associated cold front looking to
track into northern KS this morning and shift south of the CWA by
this afternoon.  While moisture looks to be limited with this weak
system, the combination of the frontal passage and the weak mid-
level disturbance should provide enough lift to support the
development of light precipitation if enough moisture is present.
Due to low confidence in the available moisture, have only some low
PoPs in near the KS/NE border today, but anticipate there may be a
better potential for some scattered flurries to develop through the
day along and behind the frontal passage.

This frontal passage will help to bring another surge of colder air
into the region, however models delay the better CAA until this
evening.  The combination of surface winds veering to the northwest
and increasing cloud cover with the frontal passage will limit
warming through the day, resulting in a spread of high temperatures
ranging from the upper teens over northeast KS to the low 30s across
central to east central KS.  As the stronger CAA sets in and cloud
cover gradually scatters out some overnight, low temperatures will
quickly plunge into the -8 to +5 range from northeast to southwest
across the CWA.  These temperatures combined with winds staying
sustained at 5-10 mph will result in frigid wind chill values of -10
to -25 by Wednesday morning.  As a result, a Wind Chill Advisory
remains in effect for much of northeast and east central KS for
tonight through Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 348 AM CST Tue Jan 29 2019

Transitioning into the extended period, another cold day is in-store
across the region Wednesday as the impressive Arctic high remains
across northeast KS. Highs temperatures Wednesday afternoon will
range from near 20F in the southwestern counties to near zero in far
northeast KS. As the ridge axis slowly shifts eastward during the
afternoon, surface winds are likely to veer to the east and
southeast with speeds on the order of 5-10 kt. The combination of
bitter cold and light winds will yield wind chill values ranging
from -10F to +10F with the coldest values in far northeast KS and
the warmest in central KS. In addition snow flurries and/or light
snow is possible Wednesday as a the left-exit region of a midlevel
speed maximum dives southeastward across the CWA. At this point, no
snow accumulation is anticipated.

A much anticipated warming trend will ensue for the second half of
the work week as a Western CONUS midlevel ridge axis expands across
the northern-tier of the US, shunting the Arctic air northeastward
and away from the CWA. WAA ahead of a very weak midlevel shortwave
trough should yield temperatures in the 20s to near 30F Thursday
afternoon. A series of midlevel lows will amplify the trough axis
across the Western CONUS for the upcoming weekend. The initial
midlevel low is progged to weaken upon traversing the Southern
Plains, although sufficient lee-cyclogenesis is expected along the
Front Range to foster WAA across the CWA late Friday into Saturday.
As a result drizzle and/or light rain showers are possible Friday
night into Saturday. Temperatures are expected to reach the 40s
Friday and the 50s for Saturday and Sunday.

Considerable uncertainty arises into early next week with the
timing, track and strength of the next midlevel low progged to eject
into the Central US. Continue to check back through the week and
upcoming weekend for forecast updates.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 521 AM CST Tue Jan 29 2019

For the 12z TAFs, the passage of a cold front this morning will
cause southwesterly winds to veer to the northwest by late
morning, with some gusts near 20kts possible at KTOP/KFOE. Cannot
rule out the potential for some scattered flurries near the TAF
sites this morning into this afternoon, with cigs dropping to
borderline VFR/MVFR levels. There is still uncertainty in whether
or not MVFR cigs will prevail this afternoon, so have kept just a
SCT mention of them before cloud cover scatters out some by
tonight.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 9 PM this evening to noon CST Wednesday
for KSZ008>012-021>024-026-038>040-054>056-058-059.

&&

SHORT TERM...Hennecke
LONG TERM...Baerg
AVIATION...Hennecke
Hazardous weather outlook, Jan 29, 9:13 AM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
913 AM CST Tue Jan 29 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-301515-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
913 AM CST Tue Jan 29 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Frigid wind chill values of 15 below zero to around 25 below zero
are expected tonight into Wednesday morning generally along and
northeast of a line from Belleville to Manhattan to Emporia. As a
result, Wind Chill Advisory is in effect for those locations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Frigid wind chill values of 15 below zero to around 25 below zero
are expected Wednesday morning generally along and northeast of a
line from Belleville to Manhattan to Emporia.

Otherwise no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Wind Chill Warnings in Kansas, 2019Every wind chill warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.